Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 55, NWS Norman, OK

September 8, 2020Baylor County, Texas

NWS Norman, OK issued this flash flood warning at Sep 8, 2020, 8:40 PM CDT for Baylor County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2020, 8:40 PM CDT (01:40 UTC)
Expired
Sep 8, 2020, 11:02 PM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Baylor County, TX

The radar

The Altus AFB radar (KFDR), 80 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 9:32 PM CDTHEAVY RAIN 4.573 Nw Seymour, TXSTILL RAINING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WGUS54 KOUN 090140
FFWOUN
TXC023-090430-
/O.NEW.KOUN.FF.W.0055.200909T0140Z-200909T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
840 PM CDT Tue Sep 8 2020

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Baylor County in northern Texas...

* Until 1130 PM CDT.

* At 840 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Seymour, Red Springs and Lake Kemp.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3383 9928 3376 9923 3362 9920 3358 9923
      3355 9927 3361 9947 3373 9947 3374 9947
      3375 9948 3376 9948 3377 9947 3378 9947
      3379 9948 3381 9948 3383 9948

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

Mahale
2 follow-up statements
719 
WGUS74 KOUN 090236
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
936 PM CDT Tue Sep 8 2020

TXC023-090430-
/O.CON.KOUN.FF.W.0055.000000T0000Z-200909T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baylor TX-
936 PM CDT Tue Sep 8 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT THIS 
EVENING FOR NORTHWESTERN BAYLOR COUNTY...

At 936 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Seymour, Red Springs and Lake Kemp.

Additional rainfall amounts of at least 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3383 9928 3376 9923 3362 9920 3358 9923
      3355 9927 3361 9947 3373 9947 3374 9947
      3375 9948 3376 9948 3377 9947 3378 9947
      3379 9948 3381 9948 3383 9948

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

Mahale
951 
WGUS74 KOUN 090402
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
1102 PM CDT Tue Sep 8 2020

TXC023-090412-
/O.CAN.KOUN.FF.W.0055.000000T0000Z-200909T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baylor TX-
1102 PM CDT Tue Sep 8 2020

...FLASH FLOOD WARNING FOR NORTHWESTERN BAYLOR COUNTY HAS BEEN 
REPLACED WITH A FLOOD WARNING...

LAT...LON 3383 9928 3376 9923 3362 9920 3358 9923
      3355 9927 3361 9947 3373 9947 3374 9947
      3375 9948 3376 9948 3377 9947 3378 9947
      3379 9948 3381 9948 3383 9948

$$

Mahale

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 6:40 PM CDT, 2 hours earlier.

Area forecast discussion, Sep 8, 6:40 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Norman OK
640 PM CDT Tue Sep 8 2020

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 229 PM CDT Tue Sep 8 2020

Showers and thunderstorms will continue to develop along and just
ahead of the cold front through this afternoon and evening.
Although SW flow aloft is fairly weak, instability in the warm
sector and increasing effective deep layer shear along the front
could be enough to produce a few organized/severe thunderstorms
before sunset, especially across our SW and northern zones.
However, poor lapse rates should keep the hail threat low so only
expect brief severe wind gusts if anything. As the front continues
to surge southward overnight, expect this axis of precip to shift
closer toward I-35/I- 44. A few thunderstorms could persist into
the early morning hours. Based on current trends with the
progression of the cold front, would expect the NAM12 solution to
be close by Wed 12Z. Therefore, morning lows along and west of
I-44 should drop below 60 F.

A break in heavier precipitation should occur early tomorrow
morning, with drizzle and showers on and off behind the front.
Higher rainfall rates within very moist profiles are then expected
by tomorrow afternoon and evening. Some thunder will remain
possible. Still expect SW to central OK and western north TX zones
to receive the most rainfall. However, the duration should be spread
out enough to not warrant a flood watch at this time. Afternoon
highs Wed will range from the mid 40s to low 80s from NW to SE. This
seems reasonable given the amount of cloud cover/drizzle/precip
behind the front.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 249 PM CDT Tue Sep 8 2020

Nearly closed low is forecast to remain nearly stationary near the
four corners region through Thursday morning, before lifting NE
and reaching the northern plains on Friday. Widespread rain
showers are likely through Thursday morning with a chance Thursday
afternoon. With rain and cloudcover expected, Thursdays
temperatures will be well below average with lows ranging from the
mid 40s (NW OK) to the mid 60s (SE OK), and highs from near 60 (NW
OK) to near 80 degrees (SE OK). Cloud cover along with rain
chances diminish after Friday. A weak backdoor front is forecast
to swing through our area late Saturday and weak CAA may lower
daytime highs for Sunday into the upper 70s/low 80s.

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Tue Sep 8 2020

A cold front extends from near Chandler to Norman to north
of Wichita Falls early this evening.  With the exception of SPS,
all TAFs sites will have a breezy northerly wind by 00Z.
Scattered showers and thunderstorms have develop near the front
this afternoon. Therefore, a few TAF sites may be impacted by
heavy downpours and stronger winds through about 3-4Z (mainly
OKC,OUN, LAW and SPS. Where the front moved through earlier today,
a few IFR ceilings have developed mainly in showers. Overall, the
trend at all sites will be MVFR ceilings that should eventually
become IFR overnight into Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  59  58  66 /  70  80  80  60
Hobart OK         52  54  52  65 /  90  90  80  60
Wichita Falls TX  60  62  59  69 /  70  90  80  60
Gage OK           43  45  45  60 /  90  90  80  50
Ponca City OK     54  59  57  66 /  80  70  70  60
Durant OK         71  83  66  79 /  30  70  50  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...03
LONG TERM....01
AVIATION...06
Hazardous weather outlook, Sep 8, 8:12 PM CDT, 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
812 PM CDT Tue Sep 8 2020

OKZ004>048-050>052-TXZ083>090-091030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
812 PM CDT Tue Sep 8 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Thunderstorms are possible through tonight, especially across
parts of southern and central Oklahoma and western north Texas.
A few of the stronger storms will produce locally heavy downpours
and strong gusty winds.

.Heavy rain and flooding...
Heavy rain will be possible through tonight. The most likely area
to see heavy rainfall will be parts of central and southern
Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few thunderstorms will be possible Wednesday mainly along and
east of Interstate 44, and then again Thursday along and east of
Interstate 35. Lower storm chances will return Friday through
early next week. Severe storms are unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 8, 6:18 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
618 PM CDT Tue Sep 8 2020

OKZ037-TXZ085-086-090000-
Tillman OK-Wichita TX-Wilbarger TX-
618 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR southern Tillman...northwestern
Wichita and central Wilbarger Counties Until 700 PM CDT...

AT 616 PM CDT, strong thunderstorms were along a line extending from
near Fargo to 3 miles northeast of Harrold to 5 miles north of Lake
Diversion, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Vernon, Frederick, Electra, Grandfield, Davidson, Hollister,
Loveland, Fargo, Oklaunion, Harrold, Grayback and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3405 9921 3420 9948 3437 9925 3434 9923
      3434 9920 3437 9920 3437 9922 3439 9921
      3449 9905 3425 9863 3399 9867 3383 9911
TIME...MOT...LOC 2316Z 241DEG 24KT 3429 9925 3410 9898 3388 9900

Mahale
Special weather statement, Sep 8, 6:29 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
629 PM CDT Tue Sep 8 2020

OKZ041-046-047-051-090000-
Carter OK-Johnston OK-Marshall OK-Murray OK-
629 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Carter...Johnston...
northwestern Marshall and southeastern Murray Counties Until 700 PM
CDT...

AT 626 PM CDT, strong thunderstorms were along a line extending from
3 miles south of Fillmore to 3 miles northeast of Dickson, moving
north at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

LAT...LON 3416 9645 3415 9646 3414 9651 3414 9699
      3417 9703 3448 9714 3448 9651 3442 9651
      3442 9649 3416 9642
TIME...MOT...LOC 2326Z 169DEG 19KT 3422 9648 3424 9696

JT
Special weather statement, Sep 8, 6:31 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
631 PM CDT Tue Sep 8 2020

OKZ035-038-090015-
Kiowa OK-Comanche OK-
631 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa and
northwestern Comanche Counties Until 715 PM CDT...

AT 630 PM CDT, a strong thunderstorm was located 5 miles east of
Cooperton, moving north at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Cooperton and northwestern Wichita Mountains Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3507 9880 3505 9862 3488 9862 3473 9873
      3486 9888
TIME...MOT...LOC 2330Z 200DEG 11KT 3485 9878

Mahale
Special weather statement, Sep 8, 6:49 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
649 PM CDT Tue Sep 8 2020

OKZ041-042-047-090015-
Johnston OK-Pontotoc OK-Murray OK-
649 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Johnston...
southwestern Pontotoc and southeastern Murray Counties Until 715 PM
CDT...

AT 644 PM CDT, a strong thunderstorm was located near Mill Creek,
moving northwest at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Sulphur, Roff, Ravia, Mill Creek, Fitzhugh, Hickory, Scullin and
Reagan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3429 9660 3423 9679 3451 9702 3469 9673
TIME...MOT...LOC 2344Z 152DEG 26KT 3440 9678

Mahale
Special weather statement, Sep 8, 7:20 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
720 PM CDT Tue Sep 8 2020

OKZ035-037-038-044-090100-
Kiowa OK-Tillman OK-Cotton OK-Comanche OK-
720 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...northern
Tillman...northwestern Cotton and southern Comanche Counties Until
800 PM CDT...

AT 717 PM CDT, strong thunderstorms were along a line extending from
4 miles east of Tipton to 5 miles northwest of Chattanooga to 7 miles
northwest of Cookietown, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Lawton, Cache, Snyder, Geronimo, Tipton, Chattanooga, Mountain Park,
Indiahoma, Manitou, Faxon, Fort Sill, southwestern Wichita Mountains
Wildlife Refuge, Doris Campground and The Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3459 9910 3459 9908 3461 9909 3476 9894
      3470 9844 3455 9817 3431 9857 3440 9879
      3448 9921
TIME...MOT...LOC 0017Z 227DEG 22KT 3452 9907 3447 9874 3437 9852

Mahale
Special weather statement, Sep 8, 7:53 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
753 PM CDT Tue Sep 8 2020

OKZ023-027-038-039-044-090145-
Grady OK-Cotton OK-Stephens OK-Caddo OK-Comanche OK-
753 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...northeastern
Cotton...Stephens...southern Caddo and Comanche Counties Until 845 PM
CDT...

AT 752 PM CDT, strong thunderstorms were along a line extending from
near Fort Sill to 5 miles northeast of Walters to near Temple, moving
northeast at 30 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Lawton, Duncan, Marlow, Walters, Cache, Elgin, Comanche, Geronimo,
Rush Springs, Bray, Fletcher, Cyril, Temple, Sterling, Medicine Park,
Corum, Lake Lawtonka, Fort Sill, Lake Ellsworth and Waurika Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3437 9839 3464 9877 3491 9819 3463 9775
      3436 9777 3429 9806 3429 9814 3427 9814
      3421 9837
TIME...MOT...LOC 0052Z 244DEG 27KT 3464 9856 3442 9825 3428 9826

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:25 PM CDTAreal Flood AdvisoryOUNBaylor15 min
Sep 8, 9:08 PM CDTAreal Flood AdvisoryOUNBaylor3 hr
Sep 8, 11:02 PM CDTAreal Flood WarningOUNBaylor3 hr
Sep 9, 1:55 PM CDTRiver Flood WarningOUNWichita, Wilbarger20 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.